Published on in Vaccine Update for Healthcare Providers
Immunization providers should be aware of the potential for syncope, or fainting, associated with vaccination, particularly among adolescents. Providers should take appropriate measures to prevent syncope and to readily respond to the patient who feels faint. Here are some things your practice can do to prepare:
- Make sure the patient is either seated or lying down at the time of vaccination.
- Observe patients for 15 minutes after they are vaccinated for signs and symptoms that precede syncope, such as weakness, dizziness, sweatiness and pallor.
- If patient is experiencing possible signs or symptoms of fainting, take the following steps to prevent syncope and injury from falling:
- Have the patient sit or lie down immediately
- Have the patient lie flat or sit with head between knees for several minutes; loosen any tight clothing and maintain an open airway; apply cool, damp cloths to the patient’s face and neck
- Observe the patient until symptoms completely resolve
The May 8, 2008, issue of the Morbidity and Mortality Weekly Report included an article titled Syncope After Vaccination — United States, January 2005-July 2007 in which the Centers for Disease Control and Prevention (CDC) reported that since 2005, the Vaccine Adverse Events Reporting System had received a greater number of reports of syncope compared with the number reported in 2002–2004. The increase coincided with the licensure of three vaccines for adolescents — HPV, MCV, and Tdap. The increase in syncopal episodes had occurred primarily in females age 11-18 years. Though rare, serious injuries have occurred, including one fatality in a 15-year-old boy who had an intracranial hemorrhage caused by head trauma from a fall. Among all age groups, 80 percent of reported syncopal episodes occurred within 15 minutes of vaccine administration.
The CDC’s General Recommendations on Immunization: A Report of the Advisory Committee on Immunization Practices(PDF) states, “Vaccine providers, particularly when vaccinating adolescents, should consider observing patients (with patients seated or lying down) for 15 minutes after vaccination to decrease the risk for injury should they faint. If syncope develops, patients should be observed until the symptoms resolve."
The Immunization Action Coalition has developed two educational pieces on the medical management of adverse reactions (including syncope) to vaccination: